Alabama, 2024Strong Wind in Alabama, March 25 to 26, 2024
March 25 to 26, 2024 · NWS BMX · 3 events in 3 counties and zones
Strong southeasterly gradient winds gusting to 35-45 mph across Central Alabama in advance of an approaching cold front resulted in sporadic tree damage and isolated structural damage. In Bibb County, one person was killed after being hit by a falling tree limb.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southeasterly gradient winds gusting to 35-45 mph across Central Alabama in advance of an approaching cold front resulted in sporadic tree damage and isolated structural damage. In Bibb County, one person was killed after being hit by a falling tree limb.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 25, 1:50 PM CST, 3 hours 25 minutes earlier.
Area forecast discussion, Mar 25, 1:50 PM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
250 PM CDT Mon Mar 25 2024
...New LONG TERM...
.SHORT TERM...
(This afternoon through Tuesday)
Issued at 114 PM CDT MON MAR 25 2024
A mild, breezy afternoon is underway across Central Alabama
downstream of a deepening mid to upper-level trough over the Central
Plains. Clouds are increasing ahead of the trough with south to
southwesterly flow aloft. A strong pressure gradient is developing
due to the interaction between high pressure along the East Coast
and the developing system to our west. Wind gusts of 20 to 25 mph
have been ongoing for much of the day, and gusts are likely to
increase to as high as 35 to 45 mph overnight as a cold front moves
across the Lower MS River Valley. A Wind Advisory will be in effect
for most of Central Alabama until 10 AM tomorrow morning. Winds will
decrease west to east behind the frontal passage.
Thunderstorms have begun initiating across the ArkLaTex, and the
activity is expected to organize as the severe weather potential
increases across the Lower MS Valley throughout the remainder of the
day. A line of storms will be oriented along the cold front as they
approach western portions of Central Alabama around midnight. A
strong 50-70kt low-level jet and 90 to 100kts of mid-level flow will
result in prime conditions for organized thunderstorms, but limited
availability of SBCAPE, which will diminish with time, will act to
limit the overall severe threat. Dewpoints have been slowly rising
today but still remain in the upper 40s to lower 50s due to the east-
southeasterly sfc winds. There's still work to do to achieve the
necessary dewpoints in the mid 60s, and short term guidance
continues to resolve a diminishing, suppressed warm sector
characterized by 200-500 J/kg of SBCAPE across our far
southwestern counties just ahead of the line of storms. It does
appear that conditions in this zone will be most supportive for
severe weather where the meager instability could align with
200-400 m2/s2 of eff. SRH to support a tornado or damaging wind
gusts, but we continue to stress that the overall threat is
limited. On the other hand, QPF has been lowered slightly in this
update. We're still expecting around 1.5 to 2.5 inches of rainfall
over areas along the I-20 corridor west of I-65. This will
support a limited threat of flooding for low-lying and poor
drainage areas.
The line of showers and weakening storms will move east of I-65 by
mid-morning then continue into Georgia through the afternoon as
the parent trough rotates northeast towards the Great Lakes Region.
Decreasing clouds behind the front will allow temperatures to
warm into the lower to mid 70s, especially west of I-65.
86/Martin
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 204 PM CDT MON MAR 25 2024
By Tuesday evening, the cold front will be to our southeast with
clouds continuing to decrease through the night. Wednesday, a
short wave rounding the main trough axis will allow a surface low
to strengthen along that cold front. Models have trended this
strengthening closer to the Carolina coast. This will keep Central
Alabama dry on Wednesday, except maybe a sliver of the extreme
southeast where a few showers are possible.
With the main trough axis moving to the east of the area, upper
level ridging will build across the Plains and high pressure
slides into the Southeast by Thursday night. Clear skies and
calming winds will allow temperatures to cool into the mid 30s
across the north, with patchy frost possible Friday morning.
Elsewhere, lows will be in the upper 30s to lower 40s.
Through the weekend, upper level flow becomes zonal, with the
surface high centered to the east of Central Alabama. Westerly to
southwesterly flow through the low to mid levels will allow
temperatures to moderate, with mid 70s to lower 80s expected for
the weekend. Dry air and ridging will keep the area rain free.
14
&&
.AVIATION...
(18Z TAFS)
Issued at 114 PM CDT MON MAR 25 2024
An approaching weather system will bring gusty conditions and
aviation impacts to the area through this TAF period. A strong
pressure gradient will lead to wind gusts as high as 30 to 40kts
tonight while a line of TSRA moves west to east across the area,
reaching TCL as early as 05Z. Ceilings will fall to IFR early
tomorrow morning as the front moves across the area. SHRA should
end at TCL first ~15Z, but will continue at TOI through the end of
the period.
86/Martin
&&
.FIRE WEATHER...
A frontal boundary will approach the area tonight, with an area of
rain and thunderstorms arriving overnight. The front and
associated rains will move through Central Alabama through
tomorrow morning. Southeasterly 20ft winds remain elevated ahead
of the front, at 20-25mph overnight. Winds gradually diminish
through the day on Tuesday, before turning to the northwest the
north by Wednesday morning, at 5-8mph.
Moisture increases ahead of the front tonight, followed by drier
air arriving by Wednesday. Minimum RH values will be in the 38 to
48 percent range Wednesday afternoon. Minimum RH values will fall
below 30 percent both Thursday and Friday afternoons.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 58 69 47 69 / 90 90 10 10
Anniston 59 70 49 70 / 70 100 10 10
Birmingham 56 72 48 68 / 100 90 10 10
Tuscaloosa 58 74 48 70 / 100 60 0 0
Calera 57 72 49 70 / 90 90 10 10
Auburn 58 68 53 74 / 40 90 30 10
Montgomery 63 71 52 73 / 50 90 10 10
Troy 63 71 53 75 / 30 90 20 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 AM CDT Tuesday for the following counties:
Fayette-Greene-Hale-Lamar-Marengo-Marion-Pickens-Sumter-
Tuscaloosa-Walker-Winston.
Wind Advisory until 10 AM CDT Tuesday for the following
counties: Bibb-Blount-Calhoun-Cherokee-Chilton-Clay-Cleburne-
Coosa-Dallas-Etowah-Jefferson-Perry-Randolph-Shelby-St. Clair-
Talladega.
Wind Advisory from 7 PM this evening to 10 AM CDT Tuesday for
the following counties: Autauga-Chambers-Elmore-Lee-Lowndes-
Macon-Montgomery-Tallapoosa.
&&
SHORT TERM...86
LONG TERM....14
AVIATION...86
Hazardous weather outlook, Mar 25, 2:58 AM CST, 14 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
358 AM CDT Mon Mar 25 2024
ALZ011>015-017>050-261200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
358 AM CDT Mon Mar 25 2024
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Showers and thunderstorms are forecast across Central Alabama Monday
night into Tuesday morning. Severe thunderstorms are possible,
mainly in the western and southern portions of the area. Damaging
winds and tornadoes are possible.
Additionally, locally heavy rainfall could result in flooding of
low-lying or poor drainage areas, mainly for areas west of
Interstate 65.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management could be
needed tonight and Tuesday morning.
In the hours before
Local storm report, Mar 25, 2:29 PM CST, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
329 PM CDT Mon Mar 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM Non-Tstm Wnd Dmg 3 SE Blanche 34.33N 85.57W
03/25/2024 Cherokee AL Emergency Mngr
A large tree was blown down and blocking the
road near CR 41.
&&
MALStrong Wind, Bibb
- When
- March 25, 5:15 PM CST to 5:25 PM CST
- Where
- Bibb forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 32.999, -87.126 (the zone’s center; the record gives no point)
Along Montgomery Highway at 3rd Ave S in Centreville, a tree limb fell due to strong gradient winds, striking a man in the head and resulting in a fatality.
Strong Wind, Fayette
- When
- March 25, 10:30 PM CST to 10:50 PM CST
- Where
- Fayette forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 33.721, -87.739 (the zone’s center; the record gives no point)
Strong gradient winds resulted in trees falling across Highway 171 and Pikeville Road in Fayette County.
Strong Wind, Blount
- When
- March 26, 2:00 AM CST
- Where
- Blount forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
During the early morning of March 26, the steeple was blown off the roof of Hopewell Missionary Baptist Church, landing in the parking lot.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, March 25, 2024$100,000 · EF1 · 10 events
- Flash Flood and Hail in Louisiana, March 25, 2024$79,000 · 1 in hail · 5 events
- Strong Wind in Missouri, March 25, 2024$47,000 · 9 events
- Strong Wind in Tennessee, March 25, 2024$35,000 · 2 events
- High Wind and Strong Wind in Arkansas, March 25, 2024$22,000 · 50 kt wind · 3 events
- Strong Wind in Illinois, March 25, 2024$13,000 · 13 events
- Strong Wind in Kentucky, March 25 to 26, 2024$12,000 · 12 events
- Winter Storm and Winter Weather in Nebraska, March 25 to 27, 202410 events
- Blizzard in Nebraska, March 25, 20241 injured · 2 events
- Strong Wind in Alabama, March 25 to 26, 2024$15,000 · 1 event
- Winter Weather in Kansas, March 25, 20247 events
- Winter Weather in Kansas, March 25 to 26, 20246 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159054, 1159057, 1159134.